How to Taper Down Your Opiate Use Safely

How to Taper Down Your Opiate Use Safely

how to taper down your opiate use

If you do your research on how to taper down your opiate use safely, you will find that there are many opinions floating around out there in the internet ether. One thing is for sure, tapering down your opiate intake is way better than going cold turkey.

Taper Down vs. Cold Turkey

You will want to taper down your opiate use. Trust me. If you have never experienced withdrawals or being dope sick, then you are quite lucky, indeed. Knowing what to expect so that you can prepare both physically and mentally is a great way to begin getting off of opiates, even before you actually start to taper down.

Going cold turkey is the opposite of doing a taper off plan. Cold turkey means to just up and quit without weaning yourself off of the steady supply of opiates you have been taking. If you don’t taper off, your withdrawal will be much more acute: the dope sick symptoms will be way more harsh and difficult to endure.

Opiate Withdrawal Symptoms

Opiate withdrawal symptoms are often described as flu-like in nature. You will experience muscle aches, watery eyes, excessive yawning, runny nose, sweating, abdominal cramping, diarrhea, vomiting, and chills and goose bumps.

There are also psychological withdrawal symptoms when you quit taking opiates. You will experience insomnia, depression, agitation and anxiety. Neurological symptoms of opiate withdrawal are restlessness (such as Restless Leg Syndrome – which you may experience in your arms and neck, as well) and, in severe cases, seizures.

How to Taper Down From Opiates

You will want to go about your taper in a slow and regimented way. One way to do this is to reduce your opiate doses by about 20% to 25% every 2 or 3 days to minimize withdrawals. Tapering off your dosage before you stop cold turkey makes everything so much better. If you are taking anything above 10 mg of any opiate more than twice a day then tapering to a lower dosage is the best thing you can do for you and your body. You may think this is impossible but it can be done and your withdrawal symptoms will be greatly lessened.

Other Helpful Tips While You Taper Off Opiates

OTCs

  • Get over-the-counter pain relievers such as ibuprofen (Advil) or naproxen (Aleve), and acetaminophen (Tylenol). Also get Epsom salts and take hot baths as often as possible during your taper down from opiates. These will help you to manage the body aches that you will experience during withdrawal. Remember: the small aches that you’ve been handling easily with opiates are going to feel magnified while the drugs are leaving your system.
  • Get an antihistamine with sedating effects, such as diphenhydramine (Benadryl), or dimenhydrinate (Dramamine). These will help with the watery eyes as well as with the nausea and insomnia.
  • Get anti-diarrhea medicine. Again, going through withdrawal from opiates, even if you taper off opiates will cause diarrhea. Loperamide hydrochloride (Immodium AD) is your best bet.

**Helpful hint: Make sure to get a 2-week supply of these over-the-counter medications because, once you start the withdrawal process, you will not want to walk or drive anywhere.

Prepare a comfortable environment, whether it’s your room or the couch. Be sure to have comfortable pillows and comfy blankets.

Don’t go it alone. If you aren’t checking into a rehab facility, then stay with someone who will support you during the withdrawal process and who understands how to taper off of opiates. This is particularly helpful because you may be tempted to take more than you have planned once the going gets tough. Having someone help you taper down by holding onto your opiate supply and giving you each dose on a strict schedule.

And lastly, drink plenty of water and eat regularly, even if you don’t feel hungry. Your body needs nourishment and hydration. Vomiting and diarrhea can cause dehydration so be sure to drink water or fruit juice to replace any fluids that you lose.

 

 

 

 

Source:

http://www.wikihow.com/

How to Survive Opiate Withdrawal

How to Survive Opiate Withdrawal

First of all, good luck. If you have never experienced opiate withdrawal symptoms, also called being dope sick, you are lucky. If you have, then you know what hell on earth feels like. And, if you have gone through opiate withdrawals more than once, you probably also have noticed that they get worse every subsequent time you stop or run out of your supply. This is because your body is going through a kind of shock: your brain has been altered by taking opiates (such as Oxycodone, Roxicet, heroin, etc.) and without these substances, your brain and therefore body go into panic mode.

Often times compared to being flu-like symptoms, opiate withdrawals are intense, acute, and although not life-threatening, it sure feels like you’re dying.

While going through opiate withdrawal, you may experience some or all of the following:

  • Agitation and anxiety
  • Depression
  • Muscle aches
  • Watery Eyes
  • Sweating
  • Insomnia
  • Runny nose
  • Restlessness
  • Abdominal cramping
  • Diarrhea
  • Vomiting
  • Dilated pupils
  • Chills and goose bumps

Here are 10 things you can do to survive opiate withdrawal:

1. Prepare a comfortable environment:

Keep your tablet or TV and DVD player nearby so that you can watch some lighthearted movies.

Make sure that your room is at a comfortable temperature, and make sure that you have some soft blankets and maybe a fan. Prepare to change your sheets often because of sweating.

Wear loose and comfortable clothing. Again, you’ll probably have to change clothes a lot because of the sweating.

2. Avoid going through opiate withdrawal alone. If you don’t plan to check yourself into a rehab facility, then stay with someone who can support you during the withdrawal period.

3. Take some time off from your usual activities. Opiate withdrawal may take up to 2 weeks, so try to take some time off of work. If you have a family, then check yourself into a rehab facility or go somewhere where your children won’t have to see you going through opiate withdrawals.

4. Slowly taper off your narcotics. Reduce your doses of opioids or medications by about 20 to 25 percent every 2 or 3 days to minimize opiate withdrawals.

5. Try community detox. Check out your local methadone clinic so that you can gradually wean yourself off of narcotics by taking gradually decreasing doses of methadone. Community detox will allow you to go on with your daily life without checking in to an in-patient facility.

6. Go to a psychiatric ward or other inpatient psychiatric facility if you’ve had episodes of suicidal thoughts or hurting yourself in the past. Opiate withdrawal can bring out these negative behaviors, which could put you in real danger. If you have a history of depression or other psychiatric problems, then do your detox under medical supervision.

7. Check yourself into a rehabilitation facility.

Also called inpatient therapy, you will receive individual and group therapy and support. While you stay in a rehabilitation facility, you can talk to counselors about your addiction or you can spend time in support groups with other addicts.

8. Give yourself a lot of positive reinforcement. Try some of these strategies:

Tell yourself that your withdrawal pains from opiates are like labor pains. You’re giving birth to a new you.

Write a notice to yourself that says, “I’m a fantastic person, and I’m doing something amazing.” Post the notice where you can see it.

Give yourself a non-drug reward for every day that you make it through opiate withdrawal.

9. Remember to eat food and drink water. You may not feel like eating or drinking fluids, but your body needs nourishment and hydration. Eat saltines or yogurt or other foods that are easy on your stomach. Also, be sure to drink water or fruit juice to replace any fluids that you lose from vomiting or diarrhea.

10. Get some light exercise. Don’t overdo it, but take a short walk around your neighborhood or do some light housework. Exercise will keep your spirits up and will help to distract you from the symptoms of opiate withdrawal.

 

 

Sources:

http://www.wikihow.com/

http://www.health.harvard.edu/